Nevada, 2010

Heavy Snow in Nevada, September 8 to 9, 2010

September 8 to 9, 2010 · NWS LKN · 1 event in 1 county or zone

A strong early season storm system brought heavy snow to the Ruby Mountains and East Humboldt Range.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A strong early season storm system brought heavy snow to the Ruby Mountains and East Humboldt Range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Sep 8, 7:36 PM PST, 2 hours 54 minutes earlier.

Area forecast discussion, Sep 8, 7:36 PM PST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
836 PM PDT WED SEP 8 2010

.SYNOPSIS...A STRONG STORM SYSTEM WILL CONTINUE TO SPREAD SHOWERS
AND A FEW THUNDERSTORMS ACROSS NORTHERN NEVADA AND PORTIONS OF
CENTRAL NEVADA TONIGHT THROUGH THURSDAY. AHEAD OF A COLD FRONT...
STRONG WINDS WITH GUSTS UP TO 50 MPH WILL CONTINUE OVER WHITE PINE
AND NORTHERN NYE COUNTIES THROUGH 9 PM THIS EVENING.

&&

.UPDATE...110+ KNOT 250 MB JET CURRENTLY SITTING ACROSS SOUTH-
CENTRAL NEVADA THIS EVENING...WITH STRONG UPPER TROUGH OVER
NORTHERN CA THROUGH OREGON AND WASHINGTON STATE. THE STRONG
DIVERGENCE ALOFT COUPLED WITH GOOD MOISTURE AND AN UNSTABLE
AIR MASS IS HELPING TO BRING RAIN SHOWERS WITH ISOLATED
THUNDERSTORMS TO MUCH OF THE WESTERN HALF OF THE FORECAST AREA. A
CHECK OF THE AUTOMATED STATIONS OUT THERE NOW SHOWS A GOOD DOSE OF
QPF OVER HUMBOLDT...LANDER AND EUREKA COUNTIES THROUGH 800 PM THIS
EVENING...MORE THAN WE HAVE SEEN IN A WHILE. AS A RESULT...HAVE
BUMPED UP POPS IN THE CENTRAL AND WEST TO COVER THE ACTIVITY.

WIND ADVISORY AND RED FLAG WARNINGS ARE SET TO EXPIRE AT THE TOP
OF THE HOUR...SO WILL BE UPDATING ALL PRODUCTS SHORTLY AND THEY
WILL BE SENT OUT SOON.

&&

.PREV DISCUSSION... /ISSUED AT 156 PM /

.SHORT TERM...A 300MB 110KT JET AXIS ASSOCIATED WITH A STRONG TROF
WILL MOVE INTO NORTHERN NYE AND WHITE PINE COUNTIES THIS EVENING.
WINDS ALOFT ARE EXPECTED TO CONTINUE TO MIX DOWN TO THE SURFACE
WITH WIND GUSTS REACHING NEAR 50 MPH INTO EARLY EVENING.
THEREFORE...WILL CONTINUE THE WIND ADVISORY FOR NORTHERN NYE AND
WHITE PINE COUNTIES THROUGH 9 PM THIS EVENING. WINDS ARE EXPECTED
TO DECOUPLE BY MIDNIGHT. AT THE SAME TIME...A 300/700MB
DIVERGENT/CONVERGENT COUPLET FORMS OVER CENTRAL NV AND PUSHES INTO
NE NV BY 12Z THURSDAY. MODELS IN GOOD AGREEMENT WITH GOOD QPF
AMOUNTS OVER WESTERN ELKO...EUREKA AND LANDER COUNTIES OVERNIGHT.
THEREFORE HAVE BUMPED POPS UP OVERNIGHT IN THESE AREAS. COLD FRONT
PUSHES INTO UTAH THURSDAY MORNING WITH SHOWERS LINGERING OVER THE
CWA INTO THE MORNING HOURS. EXPECT TSTMS OVER EASTERN ZONES
THURSDAY AFTERNOON WHERE LIS NEAR ZERO. DRIER NORTHWEST FLOW MOVES
INTO THE WESTERN ZONES THURSDAY AFTERNOON ALONG WITH COOLER
AIRMASS WITH HIGHS MAINLY IN THE 60S. FEW LINGERING SHOWERS
EXTREME NE NV THURSDAY NIGHT ...WITH A DRIER AIRMASS OVER THE
REMAINDER OF THE ZONES. FRIDAY MORNING TEMPERATURES EXPECTED IN
THE MID 20S TO LOWER 30S MANY AREAS. HIGH PRESSURE BUILDS OVER THE
CWA FRIDAY FOR A WARMING TREND WITH DAYTIME TEMPERATURES IN THE
70S.

LONG TERM...FRIDAY NIGHT THROUGH NEXT WEDNESDAY. LONGWAVE PATTERN
IN THE EXTENDED WILL CONSIST OF A FLAT RIDGE OVER THE AREA BRINGING
ZONAL FLOW TO THE GREAT BASIN. CONFIDENCE IS ABOVE AVERAGE WITH ALL
MID-RANGE MODEL GUIDANCE IN GENERAL AGREEMENT. TEMPS WILL BE NEAR
AVERAGE THIS PERIOD WITH BELOW AVG PRECIP.

OVERALL THE WEATHER LOOKS RATHER BENIGN FROM THE WEEKEND INTO NEXT
WEEK WITH A GENERAL WARMING TREND FROM BELOW AVERAGE TEMPERATURES
THAT WILL BE EXPERIENCED OVER THE NEXT COUPLE OF DAYS. EXPECTING
HIGH TEMPS ON SATURDAY TO REBOUND INTO THE UPPER 70S AS 700MB TEMPS
JUMP BACK INTO THE 6-9C RANGE. BY SUNDAY EXPECT HIGHS ALL THE WAY
BACK INTO THE LOW 80S AND REMAIN IN THE LOW TO MID-80S THROUGH THE
BEGINNING OF NEXT WEEK. NIGHTTIME LOWS WILL STAY ON THE COOL SIDE
THOUGH...WITH CLEAR SKIES ALLOWING FOR STRONG RADIATIONAL COOLING W/
LOWS GENERALLY IN THE 30S TO LOW 40S FOR THE CWA. SKIES WILL REMAIN
MOSTLY CLEAR...WITH SOME PASSING HIGH CLOUDS FROM TIME TO TIME AS
WEAK UPPER LEVEL PERTURBATIONS IN THE MEAN WESTERLY FLOW PASS
THROUGH THE GREAT BASIN. THERE WILL BE NO REAL THREAT OF RAIN AT ANY
LOCATION AND WINDS ARE EXPECTED TO STAY BELOW CRITICAL FIRE WEATHER
CONDITIONS. IN SUMMARY PLEASANT LATE SUMMER WEATHER ON TAP THIS
WEEKEND.

AVIATION...POSSIBLE MVFR CONDITIONS TONIGHT INTO TOMORROW AS AN
AREA OF LOW PRESSURE BRINGS THE THREAT FOR LIGHT RAIN AND LOW
CEILINGS TO CENTRAL AND NORTHERN NEVADA. A COLD FRONT WILL SLOWLY
PUSH THROUGH NV TONIGHT...WITH AN UPPER LEVEL LOW PRESSURE SYSTEM
CONTINUING THE THREAT OF RAIN SHOWERS DURING THE DAY ON THURSDAY.
THE BEST CHANCE FOR MVFR CEILINGS WILL BE AT KEKO TONIGHT FROM
06-14Z AS THE COLD FRONT STALLS NEAR THIS AREA. RAIN SHOWERS ARE
EXPECTED AT KWMC/KELY/KTPH WHICH COULD BRING TEMPO MVFR
CONDITIONS...BUT THE GREATEST THREAT REMAINS AT KEKO. SKIES WILL
CLEAR FROM WEST TO EAST TOMORROW AFTERNOON.

FIRE WEATHER...STRONG SOUTH TO SOUTHWEST WINDS EXPECTED TO REMAIN ACROSS
FIRE ZONES 455 AND 457 THROUGH 9PM THIS EVENING AS A STRONG STORM
SYSTEM MOVES ACROSS NEVADA. WINDS WILL AVERAGE 25-35 MPH WITH
GUSTS NEAR 50 MPH ACROSS PORTIONS OF WHITE PINE/NYE COUNTIES.
THEREFORE WILL CONTINUE WITH A RED FLAG WARNING FOR THESE ZONES
THROUGH 9 PM THIS EVENING. AFTER 9PM...WINDS ARE EXPECTED TO
DECREASE TO 12 TO 22 MPH ACROSS THESE ZONES. GOOD RECOVERY ON RHS
OVERNIGHT AS A COLD FRONT PUSHES LOW LEVEL MOISTURE ACROSS NV.
MUCH DIMINISHED FIRE CONCERNS THURSDAY WITH MOSTLY CLOUDY SKIES...MUCH
COOLER TEMPERATURES...HIGHER HUMIDITY...AND SCATTERED RAIN SHOWERS.
DRY WEATHER WITH A MODEST WARMING TREND EXPECTED FRIDAY THROUGH
THE WEEKEND.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

86/96
Hazardous weather outlook, Sep 8, 8:04 PM PST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
904 PM PDT WED SEP 8 2010

NVZ013-030>037-100415-
NORTHERN NYE COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
904 PM PDT WED SEP 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST
NEVADA AND SOUTH CENTRAL NEVADA.

.DAY ONE...TONIGHT THROUGH THURSDAY MORNING.

A STRONG LOW PRESSURE SYSTEM WILL CONTINUE TO MOVE INTO WESTERN
NEVADA FOR THE REST OF THIS EVENING...SPREADING ACROSS THE NEVADA
OVERNIGHT. THIS SYSTEM WILL BRING SHOWERS AND ISOLATED
THUNDERSTORMS TO NORTHERN NEVADA WITH SNOW LEVELS LOWERING TO
8000 FEET AFTER MIDNIGHT.

THE HIGHEST PRECIPITATION AMOUNTS ARE EXPECTED TO BE NORTH OF A US
HIGHWAY 50 LINE THROUGH THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY AFTERNOON THROUGH TUESDAY.

SHOWERS WILL CONTINUE THURSDAY AFTERNOON WITH HIGH MOUNTAIN SNOW.
THE STORM SYSTEM WILL DEPART THURSDAY NIGHT WITH DRY AND WARMER
WEATHER RETURNING TO THE AREA ON FRIDAY AND CONTINUING THROUGH
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Ruby Mountains/E Humboldt Range

When
September 8, 10:30 PM PST to September 9, 9:00 AM PST
Where
Ruby Mountains/E Humboldt Range forecast zone
Reported by
NWS Employee
Coordinates
40.294, -115.130 (the zone’s center; the record gives no point)

Eight inches of snow fell at the end of the Lamoille Canyon road at an elevation of 8800 feet. The snow level was down to around 7000 feet.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2010Every state in 2010This day in weather historyWarnings in Nevada, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249494.